Can Levofloxacin Cause Muscle and Joint Pain?

Jodi H. Walker, PharmD

Disclosures

December 07, 2010

Question

My patient reports muscle and joint pain after starting levofloxacin. Do fluoroquinolones cause these side effects? If so, how should they be managed?

Response from Jodi H. Walker, PharmD
Adjunct Faculty, Albany College of Pharmacy, Albany, New York; Clinical Pharmacy Coordinator, VA Medical Center, Bath, New York

Fluoroquinolones (FQs), such as moxifloxacin, ciprofloxacin, and levofloxacin, are broad-spectrum, bactericidal antibiotics. Generally, FQs are well tolerated, and adverse events are mild. Healthcare providers are aware of the published data and black box warnings on FQ use and risk for tendonitis/tendon rupture. However, few case reports of arthralgias and myalgias associated with FQs have been published.

Arthralgias and/or myalgias can be a concerning adverse effect of FQs. O-Lee and colleagues[1] performed a retrospective review of patients who received oral levofloxacin for sinusitis. Of 36 patients who responded to a survey, 25% reported arthralgias and/or myalgias beginning an average of 3 days (range, 1-5 days; standard deviation [SD]: 1.08) after starting therapy and resolving an average of 7.5 days (range, 1-21 days; SD: 5.6) after treatment cessation. Almost half of the patients discontinued therapy because of these adverse effects.

Fulminating musculoskeletal pain was reported in a 58-year-old man after his third exposure to ciprofloxacin. Treatment consisted of ciprofloxacin discontinuation and aggressive use of analgesics. Pain resolved 24 hours later. The patient had reported milder symptoms of muscle pain with previous courses of ciprofloxacin.[2]

The mechanism of FQ-associated myalgia/arthralgia is unknown. One study evaluated muscle contraction and metabolism in 3 patients with FQ-induced myalgia. The investigators found that the patients had a pre-existing muscular anomaly that was revealed by FQ therapy.[3]

Clinicians should note, however, that rhabdomyolysis has been reported with FQ use. In a comparison of 3 patients who developed rhabdomyolysis associated with FQs, symptoms including myalgias and arthralgias occurred within 1-4 days of FQ treatment.[4]

Patients receiving FQs should be advised to contact their providers if they develop myalgias and/or arthralgias for further evaluation of the risks vs benefits of continued FQ therapy. Providers may consider discontinuation of FQ therapy and/or treatment with analgesics.

The author would like thank Marissa Chisdock, PharmD candidate, for her contributions in researching and compiling this response.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....